Alert archive / Wyoming / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 101, NWS Cheyenne, WY

June 22, 2010Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 22, 2010, 3:30 PM MDT for Laramie County, Wyoming. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2010, 3:30 PM MDT (21:30 UTC)
Expired
Jun 22, 2010, 4:15 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 38 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:35 PM MDTHAIL 0.7515 N Cheyenne, WY
Jun 22, 3:45 PM MDTHAIL 125 Ne Cheyenne, WYALSO RECIEVED 0.74 INCHES OF RAINFALL FROM 345 TO 5 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS55 KCYS 222130
SVRCYS
WYC021-222215-
/O.NEW.KCYS.SV.W.0101.100622T2130Z-100622T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT TUE JUN 22 2010

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 415 PM MDT

* AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR WHITAKER...OR 17 MILES NORTH OF
  CHEYENNE...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HWY 85 AT COUNTY ROAD 222 AND HWY 85 MM 32.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 22 AND
30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4157 10442 4134 10441 4128 10495 4155 10482
TIME...MOT...LOC 2130Z 259DEG 14KT 4140 10478
WIND...HAIL <50MPH 1.50IN

$$

RE
2 follow-up statements
598 
WWUS55 KCYS 222151
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT TUE JUN 22 2010

WYC021-222215-
/O.CON.KCYS.SV.W.0101.000000T0000Z-100622T2215Z/
LARAMIE WY-
351 PM MDT TUE JUN 22 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH
CENTRAL LARAMIE COUNTY UNTIL 415 PM MDT...

AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
THIS STORM WAS LOCATED 12 MILES EAST OF WHITAKER...OR 21 MILES
NORTHEAST OF CHEYENNE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTH CENTRAL LARAMIE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4132 10477 4153 10477 4157 10442 4134 10441
TIME...MOT...LOC 2151Z 258DEG 20KT 4143 10460
WIND...HAIL <50MPH 1.50IN

$$

RE
822 
WWUS55 KCYS 222214
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT TUE JUN 22 2010

WYC021-222224-
/O.EXP.KCYS.SV.W.0101.000000T0000Z-100622T2215Z/
LARAMIE WY-
414 PM MDT TUE JUN 22 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LARAMIE COUNTY 
HAS BEEN REISSUED FOR NORTHEAST LARAMIE COUNTY...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 4132 10477 4153 10477 4157 10442 4134 10441
TIME...MOT...LOC 2214Z 258DEG 20KT 4146 10443

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:40 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 22, 1:40 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT TUE JUN 22 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY...
CONVECTION BEGINNING TO FIRE OVER WESTERN SECTIONS NOW AND EXPECT
THIS TO CONTINUE AND MOVE NORTHEASTWARD DURING THE REST OF THE
AFTERNOON AND EVENING.  PARAMETERS IN PLACE FOR SOME SEVERE STORMS
OVER THE EASTERN PLAINS WITH LARGE HAIL THE MAIN THREAT FROM THEM.
STORMS ARE IN RESPONSE TO UPPER TROF WHICH WILL MOVE ACROSS THE
NORTHERN ROCKYS INTO THE NORTHERN PLAINS TONIGHT...DRAGGING A COOL
FRONT ACROSS THE CWA BY LATE THIS EVENING.  DRY AND A LITTLE COOLER
WEATHER EXPECTED FOR WEDNESDAY AS SFC HIGH MOVES ACROSS WY INTO THE
NORTHERN PLAINS AND UPPER RIDGE BUILDS OVER THE REGION. RETURN FLOW
SETS UP FOR THURSDAY AS SFC HIGH MOVES FURTHER INTO THE PLAINS WITH
TEMPERATURES TURNING WARMER.  SOME ISOLATED LATE DAY CONVECTION
POSSIBLE IF SUFFICIENT MOISTURE RETURNS.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
MAIN FORECAST IMPACT WILL BE CONTINUATION OF SPLIT TROUGH PATTERN IN
THE GREAT BASIN AND NORTHWEST WITH SOUTHWEST FLOW OVER WYOMING. GFS
AND ECMWF REASONABLE AGREEMENT WITH UPPER HIGH TO THE SOUTHEAST WITH
INCREASING HEIGHTS OVER SE WYOMING. SFC LOW WILL EJECT THROUGH NRN
WYMOMING WITH SURFACE TROUGH THURSDAY AFTN/EVENING. A FEW TSTMS
POSSIBLE ALONG CONVERGENCE AREA OF FRONT WITH DRYING AND WARMING
TREND ON FRIDAY AS MOST THETA-E AND MOISTURE CONVERGENCE EAST OF THE
FORECAST AREA. BY SATURDAY COOLER AIR WILL FILTER IN WITH NORTHWEST
SURFACE FLOW AND SHORTWAVE DISTURBANCE ALOFT WILL KEEP SLIGHT RISK
OF TSTMS OVER THE AREA. ON SUNDAY AFTERNOON THE LOW LEVEL FLOW WILL
SHIFT TO SOUTHEAST FOR INCREASE IN INSTABILITY ALONG WITH PLACEMENT
OF LEE SIDE SURFACE TROUGH. HAVE KEPT TSTM CHANCES CONSISTENT
THROUGH TUESDAY WITH MAX TEMPERATURES WARMING AGAIN TO ABOVE NORMAL
BY 5-10 DEGREES.

&&

.AVIATION...VFR CONDITIONS EXPECTED OVERALL OUTSIDE OF WDLY SCTD
SHOWERS AND TSTRMS THROUGH THIS EVENING.  SFC FRONT WILL PASS ACROSS
THE AREA TONIGHT.  SOME MVFR/IFR CIGS POSSIBLE FOR TIME TONIGHT OVER
THE NEB PANHANDLE UNTIL FRONTAL PASSAGE.

&&

.FIRE WEATHER...NO CONCERNS ANTICIPATED AS CONDITIONS NOT EXPECTED
TO REACH CRITICAL LEVELS OVER THE DISTRICTS THROUGH THURSDAY.
AFTERNOON RHS WILL GET RATHER LOW OVER THE LOWER ELEVATIONS OF
CARBON COUNTY BUT FUELS STILL NOT TOO DRY.

&&

.HYDROLOGY...MAIN CONCERNS ARE ON THE LOWER NORTH PLATTE RIVER EAST
OF TORRINGTON DOWN INTO SCOTTS BLUFF COUNTY.  RELEASES FROM UPSTREAM
RESERVOIRS WILL KEEP LEVELS ABOVE FLOOD STAGES FOR SEVERAL MORE DAYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE WX/HYDRO...RE
LONG TERM...SLA
Hazardous weather outlook, Jun 22, 1:43 PM MDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
143 PM MDT TUE JUN 22 2010

NEZ002-003-019>021-054-055-095-096-WYZ103-106>108-116>119-231200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
143 PM MDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA AGAIN THIS
AFTERNOON AND EVENING.  A FEW STORMS ARE EXPECTED TO BECOME SEVERE
WITH LARGE HAIL THE MAIN THREAT THROUGH EARLY EVENING. AN ISOLATED
TORNADO IS ALSO POSSIBLE...ESPECIALLY EAST OF A LINE FROM LUSK TO
KIMBALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON
THROUGH THIS EVENING...MAINLY OVER FAR EASTERN WYOMING AND THE
NEBRASKA PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>115-231200-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
143 PM MDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. BRIEF
GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH SOME OF THE STORMS
THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101-102-231200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
143 PM MDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 8 PM THIS
EVENING. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA
AGAIN THIS AFTERNOON AND EVENING.  A FEW STORMS ARE EXPECTED TO
BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED INTO EARLY THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 22, 3:06 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT TUE JUN 22 2010

WYZ117>119-222130-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
306 PM MDT TUE JUN 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY
UNTIL 330 PM MDT...

AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITAKER...OR 18 MILES NORTH OF CHEYENNE...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITAKER...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 22 AND
35.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

RE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:09 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte51 min
Jun 21, 7:22 PM MDTSevere Thunderstorm WarningCYSGoshen53 min
Jun 21, 8:02 PM MDTSevere Thunderstorm WarningCYSGoshen23 min
Jun 22, 4:12 PM MDTSevere Thunderstorm WarningCYSLaramie48 min
Jun 22, 5:25 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara53 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.